Infantile Iatrogenic Cushing Syndrome due to Topical Steroids

Case Reports in Pediatrics
31 Jan, 2020 ,

Cushing syndrome is an endocrinological disorder characterized by increased free plasma glucocorticoids level. This case is of a three-and-a-half-month-old girl with an unremarkable past medical and developmental history who presented to the emergency department with face puffing and generalized edema. 

Source
Full content

A three-and-a-half-month-old girl with an unremarkable past medical and developmental history presented to the emergency department (ER) with face puffing and generalized edema. Her mother stated that the girl's condition started insidiously two months before the presentation and progressed over time. There were no other associated symptoms and no history of recent trauma or insect bite. The mother reported that she has been using topical corticosteroid cream (clobetasol) for the past two months for the treatment of napkin dermatitis in a dose of five to eight times a day. The rash was subsided in two to three days and then flared up afterward. In conclusion, she was using a topical steroid cream on a continuous basis for two months.

Reviewing the infant's prenatal, developmental, past, and family history revealed that she was born full term to nonconsanguineous parents via caesarian delivery due to breech presentation. She was not admitted to a neonatal intensive care unit (NICU) after delivery and was discharged in good condition. She has been given exclusive breastfeeding every one to two hours, and she received all the required vaccinations at their proper times. She has one healthy sibling and negative family history of any relevant condition.

The patient's physical examination revealed facial puffiness and generalized body edema. There were no abdominal stria, and the cutaneous examination revealed nothing but the napkin rash. The infant was vitally stable with no dysmorphic features and no skeletal deformities. Her growth parameters were within normal limits, and her systemic examination was unremarkable.

Upon investigation, the adrenocorticotropic hormone (ACTH) level was very low, 0.7 pg/mL, and the serum cortisol level was 17 μg/dl. The abdominal ultrasonographic study showed normal adrenal glands.

Physiological doses of hydrocortisone (12 mg/m2) were administered to the patient for 6 weeks, and then 25% of the dose was tapered weekly. On the fifth week, ACTH stimulation was performed, where ACTH and cortisol levels were 5.7 pg/mL and 28 μg/dl, respectively. Hydrocortisone was stopped while ACTH and cortisol levels were normalized. Clinically, facial puffiness and edema improved significantly over time.